Alert archive / Maryland / Tornado Warnings in 2004
Tornado Warning 14, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Jun 14, 2004, 6:12 PM EDT for Frederick County, Maryland. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2004, 6:12 PM EDT (22:12 UTC)
- Expired
- Jun 14, 2004, 7:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Frederick County, MD
The radar
The Sterling radar (KLWX), 63 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KLWX 142212
TORLWX
MDC021-142300-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
611 PM EDT MON JUN 14 2004
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* TORNADO WARNING FOR
FREDERICK COUNTY IN NORTH CENTRAL MARYLAND
* UNTIL 700 PM EDT.
* AT 611 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
STRONG ROTATION OVER UTICA...MOVING EAST AT 30 MPH. THIS DANGEROUS
STORM COULD PRODUCE A TORNADO AT ANY TIME.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WALKERSVILLE.
IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS
LAT...LON 3958 7727 3958 7744 3950 7747 3939 7717
3949 7713 3952 7716
$$
MANNINGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jun 14, 2:30 PM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jun 14, 2:30 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 230 PM EDT MON JUN 14 2004 .SHORT TERM(TONIGHT AND TUESDAY)... ISOLATED SHOWERS HAVE DEVELOPED ACROSS THE SW PORTION OF THE FORECAST AREA. EXPECT ACTIVITY TO CONTINUE TO INCREASE THROUGH THE LATE AFTERNOON AND EVENING HOURS. LITTLE IN THE WAY OF A FOCUSING MECHANISM FOR STORMS SO SCATTERED STORMS EXPECTED WITH A FEW PULSERS IN AREAS THAT CLEARED OUT EARLY. ACTIVITY WILL TAPER OFF AFTER SUNSET. WILL KEEP SLIGHT CHANCE POPS OVERNIGHT...BUT FEEL MOST OF THE OVERNIGHT ACTIVITY WILL BE ALONG THE NORTHERN FRINGE OR JUST NORTH OF THE FORECAST AREA. WEAK FRONTAL BOUNDARY WILL APPROACH ON TUESDAY. BY THE END OF THE DAY THE BOUNDARY SHOULD BE DRAPED ACROSS THE NORTHWEST ZONES. STEERING WINDS ON TUESDAY ARE VERY LIGHT...SO SOME AREAS MAY GET HEAVY RAINFALL DUE TO THE SLOW MOVING STORMS. && .AVIATION...AFTERNOON CONVECTION SHOULD BEGIN TO FIRE...WITH ALL TAFS IN A TEMPO FOR IFR VIS MAINLY 21-01. AS TS ACTIVITY DIES DOWN THIS EVENING...EXPECT POCKETS OF FOG WITH AREAS OF IFR/MVFR VIS AFTER 02-04Z. FOG FORECASTED TO BURN OFF BY 12Z UNDER MOSTLY SUNNY SKIES...FOLLOWED BY VFR CONDITIONS TILL 18Z. && .LONG TERM... CDFNT STALLS OUT OVR OR JUST N OF CWFA...PROVIDING FOCUSING MECHANISM FOR DIURNALLY DRIVEN TSRA. PLENTY OF MSTR AVBL W/ SW FLOW H8-5. PWAT CLOSE TO 2 INCHES...SO FLOOD THEAT EXISTS IF ECHOES DVLP AND TRAIN. H6-4 FLOW NOT ALL THAT STELLAR EITHER...GNLY LESS THAN 15 KT WED. H8 TEMPS 17C WED-THU...NOT FAR FM CRRNT VALUES. SO...DEGREE OF CLDCVR WL DETERMINE MAXT AND CNVCTV POTL. XPCT PTCLDY SKIES TO BEGIN DAY /THO PATCHY FOG IN HIGH DEWPTS MAY RSLT IN SOME MOCLDY-FOGGY SPOTS/...THEN AN INCREASE AS CU DVLP/GROW BY AFTN. OVRALL...ENUF CLDS SHUD BE ARND SO THAT DONT SEE TEMPS GETTING MUCH HIER WED-THU THAN THEY WL TMRW. WL AIM TWD SCT POPS EACH DAY... PLACING A LTL EMPHASIS ON THE AFTN-EVE PDS DUE TO INSTAB PRSNT. SFC WV MVG ALONG BNDRY MAY DIP FRNT A LTL FRTHR TO THE S. WL WAIT TO SEE HOW FUTURE RUNS HNDL THIS. && .XTNDD...THE MODELS HAVE SOME DIFFERING IDEAS AND WHERE THE FRONT WILL BE. THE MODELS WASH ANOTHER WEAK COLD FRONT OUT ON FRIDAY WITH A CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS. THE MODELS HAVE A GOOD SIZE UPPER LOW ACROSS CENTRAL/EASTERN CANADA WITH IT SAGGING A BIT SOUTHWARD INTO THE NORTHEAST U.S. (FRIDAY THROUGH SUNDAY) WITH ANOTHER COLD FRONT PROGGED ACROSS THE REGION SATURDAY. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. SHORT TERM...CPW AVIATION...GRAF LONGER TERM...HTS/ND
Hazardous weather outlook, Jun 14, 11:45 AM EDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1145 AM EDT MON JUN 14 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-141602- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 408 AM EDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND HAIL. STAY ALERT FOR POSSIBLE WATCHES AND WARNINGS THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS MAY BECOME STRONG TO SEVERE EARLY THIS WEEK. THIS AREA IS OUTLOOKED FOR A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Special weather statement, Jun 14, 5:07 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 507 PM EDT MON JUN 14 2004 MDZ003-004-142301- FREDERICK MD-WASHINGTON MD- 507 PM EDT MON JUN 14 2004 VERY HEAVY RAINS AFFECTING EASTERN WASHINGTON COUNTY. AT 5:05 PM...DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINS OVER SMITHBURG. RADAR HAS ESTIMATED AROUND AN INCH AND A HALF OF RAIN IN THE LAST HOUR. ANOTHER HALF TO AN INCH PER HOUR WILL BE POSSIBLE THROUGH 7:00 PM. . PEOPLE SHOULD REMAIN ALERT IN CASE FLASH FLOOD WARNINGS ARE ISSUED. ROSA
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 5:14 PM EDT | Flash Flood Warning | LWX | Frederick, Washington | 4 hr |
| Jun 14, 5:54 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 51 min |
| Jun 14, 6:06 PM EDT | Severe Thunderstorm Warning | LWX | Carroll | 54 min |
| Jun 14, 7:01 PM EDT | Flash Flood Warning | LWX | Baltimore | 3 hr |
| Jun 14, 7:08 PM EDT | Flash Flood Warning | LWX | Harford | 3 hr |
| Jun 14, 7:33 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 42 min |
| Jun 14, 7:49 PM EDT | Tornado Warning | LWX | Harford | 41 min |
Nearby
Tornado Warnings in Maryland, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.